Hail, Wheatland
- When
- August 13, 5:31 PM MST
- Where
- Wheatland County, 11.86 mi SSW of Twodot
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.260, -110.160
Severe thunderstorms moved across the western portions of the Billings County Warning Area. The main impact from the thunderstorms was high wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms moved across the western portions of the Billings County Warning Area. The main impact from the thunderstorms was high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 13, 3:23 PM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
423 PM MDT THU AUG 13 2009
.SHORT TERM...VALID FOR FRI AND SAT...
UPDATED ZFP AND WRKAFP FOR SEVERE THUNDERSTORM WATCH FOR CENTRAL
AND W ZONES. ARTHUR
.PREVIOUS DISCUSSION...
MORE OF THE SAME IN THE SHORT TERM AS THE RIDGE SLIDES EASTWARD
AND THE UPPER LEVEL PACIFIC TROF PUSHES INTO THE AREA. TROF IS
DIGGING SOUTH DEEPENING THE UNSTABLE SOUTHWEST FLOW INTO THE
REGION...BRINGING MULTIPLE PERTURBATIONS THROUGH THE REGION THIS
EVENING. DIRTY SOUTHWESTERN FLOW WILL CONTINUE TO INCREASE PWATS
ACROSS THE REGION AND STRONG ELEVATED CAPES...IN EXCESS OF
1200J/KG...ARE AGAIN PRESENT THIS EVENING. EASTERLY SURFACE FLOW
WILL BRING UPSLOPE FLOW AND IMPROVED CHANCES OF DEVELOPMENT IN THE
FOOTHILLS AND HIGHER TERRAIN HIGH ACROSS THE REGION THIS EVENING.
ADDITIONALLY A SLOW MOVING FRONT SHOULD SETTLE SOUTH INTO THE
WESTERN AND NORTHERN ZONES AS AS IT PROCEEDS EASTWARD. ALL POINT
TO CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WITH ISOLATED
STRONG TO SEVERE POTENTIAL THROUGH THE EVENING.
UPPER LEVEL TROF AND ASSOCIATED COLD FRONT STILL ON TAP FOR
FRIDAY. CURRENT TIMING APPEARS AS THOUGH IT SHOULD PUSH INTO KLVM
BY EARLY AFTERNOON...AND ON THROUGH KBIL BY EARLY EVENING. WITH
IMPROVING CONDITIONS AS WITH TODAY...AND STRENGTH OF APPROACHING
SYSTEM...HAVE INCLUDED THE MENTION OF ISOLATED SEVERE THUNDERSTORM
THROUGH FRIDAY AFTERNOON EVENING...WEST OF KBIL THROUGH
00Z...ACROSS THE REGION AFTER 00Z. CHANCES FOR THUNDER WILL
DIMINISH OVERNIGHT...ISOLATED CHANCES WILL CONTINUE THROUGH THE
DAY SATURDAY ACCOMPANYING EXTENSIVE SHOWERS. AT THIS TIME IT
APPEARS THAT A STRONG DEFORMATION ZONE WILL DEVELOP OVER THE EAST
ALONG THE LEADING EDGE OF THE CUTOFF LOW...LEADING TO STRONG
POTENTIAL FOR HEAVY RAIN IN THE EAST FOR SATURDAY AFTERNOON AND
EVENING. FURTHER...WITH COLD TEMPERATURES COMING IN FOR
SATURDAY...A CHANCE FOR EARLY SEASON SNOW WILL RETURN FOR THE HIGH
TERRAIN ABOVE 6000KFT.
TEMPERATURES BE AROUND NORMAL FOR FRIDAY...BUT WILL BE WELL BELOW
NORMAL FOR SATURDAY...WITH ALL SIGNS POINTING TO INHERITED HIGHS IN
THE MID 60S ...OR LOWER FOR SATURDAY. GILSTAD
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE GFS AND ECMWF HAD SIMILAR SOLUTIONS FOR SUN WITH BOTH MODELS
DEPICTING A CUTOFF LOW IN THE VICINITY. HOWEVER...THE GFS CONTINUED
TO FORECAST A MORE NORTHERN POSITION OF THE LOW THAN THE ECMWF.
PRECIPITABLE WATERS WILL BE LESS THAN THEY WILL BE ON SAT SO WOULD
NOT EXPECT HEAVY RAIN. HOWEVER...KEPT POPS ABOVE CLIMATOLOGICAL
VALUES AND CONTINUED THE MUCH BELOW NORMAL TEMPERATURES. STRONG
CYCLONIC FLOW WILL BE OVER THE REGION SUN NIGHT AS THE SYSTEM SLOWLY
SHIFTS OFF TO THE E SO HAVE RAISED POPS TO SCATTERED ACROSS THE
AREA. CYCLONIC FLOW WILL PERSIST INTO MIDWEEK WITH CONTINUED LOW
CHANCES OF PRECIPITATION. LOWERED TEMPERATURES A LITTLE FOR MON.
UNCERTAINTY CREPT INTO THE FORECAST FOR LATER IN THE WEEK AS THE
PREVIOUS RUN OF THE ECMWF SHOWED ANOTHER CUTOFF LOW MOVING SE INTO
THE AREA ON THU...WHILE THE NEW RUN SHOWED AN UPPER RIDGE OVER THE
AREA. DUE TO THE UNCERTAINTY...HAVE GONE WITH CLIMATOLOGY POPS WED
NIGHT THROUGH THU EVENING AND DID NOT MAKE ANY OTHER TEMPERATURE
ADJUSTMENTS. ARTHUR
&&
.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
THE REGION THIS EVENING WITH MVFR/IFR CONDITIONS. SOME OF THE
THUNDERSTORMS MAY PRODUCE WINDS GUSTS IN EXCESS OF 55 KT AND HAIL.
EXPECTED ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT THROUGH FRI
MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS FROM
W TO E ACROSS THE REGION FRI AFTERNOON THROUGH FRI EVENING AS A
STRONG COLD FRONT PUSHES E INTO THE AREA. CONDITIONS IN THE
PRECIPITATION WILL RANGE FROM MVFR TO LIFR. STRONG WIND
GUSTS...LARGE HAIL AND HEAVY RAINFALL WILL ACCOMPANY SOME OF THE
THUNDERSTORMS LATE FRI AFTERNOON THROUGH FRI EVENING. EXPECT
ISOLATED TO SCATTERED AREAS OF MOUNTAIN OBSCURATION THROUGH FRI.
ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 059/085 054/064 050/071 053/074 054/081 056/080 055/083
32/T 66/T 43/T 32/T 22/T 22/T 21/U
LVM 050/079 047/060 044/070 043/074 047/080 048/080 049/086
34/T 67/T 54/T 32/T 22/T 22/T 22/T
HDN 058/089 054/067 050/072 051/076 053/085 054/081 053/085
22/T 66/T 43/T 32/T 22/T 22/T 21/U
MLS 063/090 058/071 052/071 052/075 056/081 058/080 057/081
22/T 46/T 53/T 31/B 12/T 22/T 21/U
4BQ 061/091 056/070 051/071 050/073 053/081 053/079 052/081
22/T 35/T 63/T 31/B 12/T 22/T 22/T
BHK 061/088 056/071 051/070 048/071 053/078 054/076 053/077
23/T 46/T 63/T 31/B 12/T 22/T 22/T
SHR 056/087 052/065 049/070 046/072 049/080 049/079 051/082
22/T 46/T 63/T 32/T 22/T 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 701 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...SEVERE THUNDERSTORM WATCH 701 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 340 PM MDT THU AUG 13 2009 MTZ028>042-056>058-063>068-WYZ098-099-142145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 340 PM MDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE BEARTOOTH AND ABSAROKA MOUNTAINS AGAIN THIS EVENING AND MOVE NORTHEAST INTO THE PLAINS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE...PRODUCING STRONG WIND GUSTS AND POSSIBLE HAIL. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER AREAS BETWEEN BILLINGS AND LIVINGSTON AND UP TO JUDITH GAP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE REGION WEST OF BILLINGS AND MOVE NORTHEAST ACROSS THE NEARBY PLAINS FRIDAY. STRONG TO SEVERE THUNDERSTORMS...WITH POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS...CAN BE EXPECTED WEST OF BILLINGS IN THE AFTERNOON...WITH POTENTIAL FOR SEVERE WEATHER ACROSS THE REGION THROUGH THE EVENING AS A STRONG COLD FRONT PUSHES THROUGH THE AREA. THE COLD FRONT WILL BRING SATURDAY HIGH TEMPERATURES THAT ARE 15 TO 25 DEGREES BELOW NORMAL...WITH VERY UNSETTLED WEATHER ACCOMPANYING THE COLD SYSTEM. FURTHERMORE...THERE WILL BE POTENTIAL FOR VERY HEAVY RAINS FOR AREAS FROM MILES CITY EAST SATURDAY AFTERNOON AND EVENING. PEOPLE WITH OUTDOOR INTERESTS OR TRAVEL PLANS SHOULD CHECK THE LATEST FORECASTS THE NEXT SEVERAL DAYS AS UNSETTLED WEATHER WILL INCREASE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
113 PM MDT THU AUG 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST MILES CITY 46.41N 105.84W
08/12/2009 M76.00 MPH CUSTER MT ASOS
CORRECTED TIME OF EVENT FOR MDT
&&
RNLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
528 PM MDT THU AUG 13 2009
MTZ028-040-041-068-140030-
CRAZY MOUNTAINS MT-NORTHERN PARK MT-NORTHERN SWEET GRASS MT-SOUTHERN
WHEATLAND MT-
528 PM MDT THU AUG 13 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK...NORTHWESTERN
SWEET GRASS AND SOUTHWESTERN WHEATLAND COUNTIES UNTIL 630 PM MDT...
AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF CLYDE PARK...OR 30 MILES
NORTH OF BOZEMAN...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH...DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RURAL NORTHERN PARK COUNTY...
RURAL SOUTHWESTERN WHEATLAND COUNTY...
RURAL NORTHWESTERN SWEET GRASS COUNTY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4618 11080 4619 11078 4620 11051 4619 11031
4642 11031 4643 11029 4613 11001 4578 11062
4594 11082
TIME...MOT...LOC 2327Z 230DEG 30KT 4608 11083The Billings radar (KBLX), 128 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A spotter reported roofing being torn off a shed, as well as lawn chairs being smashed due to a thunderstorm wind gust.
An estimated thunderstorm wind gust of 61 mph was reported in Rapelje.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182038, 182040, 182044.